Alert archive / Texas / Tornado Warnings in 2019
Tornado Warning 53, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 25, 2019, 5:31 PM CDT for Hemphill County, Wheeler County, Texas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2019, 5:31 PM CDT (22:31 UTC)
- Expired
- May 25, 2019, 5:47 PM CDT
- In force
- 16 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Hemphill County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1631 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.6
The text
As transmitted.
584
WFUS54 KAMA 252231
TORAMA
TXC211-483-252315-
/O.NEW.KAMA.TO.W.0053.190525T2231Z-190525T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
531 PM CDT Sat May 25 2019
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
Northeastern Wheeler County in the Panhandle of Texas...
Southeastern Hemphill County in the Panhandle of Texas...
* Until 615 PM CDT.
* At 531 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Briscoe, or 23 miles southeast of Miami, moving
northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Briscoe and Allison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3546 10031 3558 10040 3581 10000 3552 10000
TIME...MOT...LOC 2231Z 235DEG 35KT 3556 10026
TORNADO...RADAR INDICATED
HAIL...<1.00IN
$$
Ward2 follow-up statements
072
WWUS54 KAMA 252241
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
541 PM CDT Sat May 25 2019
TXC211-483-252315-
/O.CON.KAMA.TO.W.0053.000000T0000Z-190525T2315Z/
Wheeler TX-Hemphill TX-
541 PM CDT Sat May 25 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHEASTERN WHEELER AND SOUTHEASTERN HEMPHILL COUNTIES...
At 541 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Allison, or 23 miles southeast of Canadian, moving
northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Allison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3555 10018 3564 10022 3576 10000 3556 10000
TIME...MOT...LOC 2241Z 235DEG 35KT 3562 10016
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Ward259
WWUS54 KAMA 252247
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
547 PM CDT Sat May 25 2019
TXC211-483-252256-
/O.CAN.KAMA.TO.W.0053.000000T0000Z-190525T2315Z/
Wheeler TX-Hemphill TX-
547 PM CDT Sat May 25 2019
...THE TORNADO WARNING FOR NORTHEASTERN WHEELER AND SOUTHEASTERN
HEMPHILL COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, small hail and strong winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.
LAT...LON 3555 10018 3564 10022 3576 10000 3556 10000
TIME...MOT...LOC 2245Z 235DEG 35KT 3565 10010
$$
WardWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 2:07 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 25, 2:07 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
207 PM CDT Sat May 25 2019
.DISCUSSION...
Short term information is seen in the mesoscale updated below,
with a near repeat expected on Sunday. Thunderstorms will be in
the forecast for the rest of the afternoon and evening, with a
brief lull in the activity early Sunday. For tomorrow afternoon,
expect another round of strong to severe thunderstorms, with an
increased amount of instability and wind shear. So, we expect to
be once again dealing with additional severe thunderstorms Sunday
afternoon and evening.
Once the storms finish tomorrow, Memorial Day appears to look
pretty good, except for a small chance of thunderstorms in in the
far eastern Texas Panhandle. Most of Monday will be dry and windy,
with increasing southwest winds and warm temperatures. Middle part
of the week also looks relatively dry, with rain and thunderstorm
chances increasing again by Thursday.
Fox
&&
.PREV DISCUSSION... /Issued 121 PM CDT Sat May 25 2019/
MESOSCALE UPDATE...
..Severe weather and heavy rain possible today...
* Synoptic Overview: Latest mid-level water vapor imagery reveals
broad and relatively deep trough over the western third of the
CONUS. This pattern will maintain southwest flow with very
subtle perturbations, making it difficult to discern the areas
of better lift in the mid/upper levels, especially given neutral
height tendencies at H5. The visible channels indicate a
cirrocumulus field crossing over the Texas Panhandle this
morning which does suggest some upper level lift, most likely
associated with right entrance region of 200mb jet streak
stretched across the Oklahoma Panhandle up into Central Kansas.
A 40 to 55 knot 500mb jet streak is also progged to shift east
out of eastern NM this afternoon. More pronounced height falls
are noted in near term model guidance at the 700mb level, with
some indication of a minor trough axis. An EML noted in the 12z
KAMA and KMAF RAOBs should be maintained resulting in very steep
mid-level lapse rates throughout the day.
* Mesoscale: The dryline has retreated as far west as Roswell to
Tucumcari, bending back northeast into southwest KS more as a
stalled frontal boundary. Other more subtle boundaries likely
exist from yesterdays convection (and potentially new outflow
boundaries), but the initial focus for thunderstorm development
will be along and east of the dryline, and along the stalled
boundary near Texline to Elkhart, KS (which near term models
suggest may lift further north as a quasi warm front this
afternoon). The morning soundings at KAMA and KMAF showed a
modest EML with 16 deg C warm nose around 775mb. Special 18z
soundings at both sites suggested some warn nose cooling (down
to around 15 deg C), but cap still present with MLCIN around 65
J/kg. This sets up a "loaded gun" sounding considering the cap
is weak and instability is moderate (MLCAPE ~2500 J/kg) and will
likely increase to near 3500 J/kg as surface temperatures warm.
If temperatures can warm to near 80 degrees, the cap will likely
be breached, and any storms that develop will likely have very
strong updrafts in a kinematic environment supporting 40 knots
of deep layer bulk shear early on which is more than sufficient
for supercells. Effective bulk shear is expected to increase to
near 50 knots by late afternoon with enhanced mid level flow.
Model hodographs become more impressive in the late afternoon
and early evening in conjunction with a moderate low level jet.
The 0-1km SRH is expected to increase into the 200 to 400
m^2/s^2 range between 5 PM and 9 PM CDT. LCL heights are
expected to be as low as 500m given BL moisture, with PWATs
around 1.2 to 1.5 in.
* Threats: Discrete supercells capable of producing very large
hail, possibly a few larger than baseballs, will be the main
threat through about 5 PM. Strong winds associated with wet
microburst and RFD is also possible, and may become more of a
threat if storms can line out later in the evening before
exiting our outlook area. A tornado threat increases during the
late afternoon and early evening in addition to the hail/wind
threat, favoring the eastern half of the Panhandles. If storms
can remain discrete, streamwise vorticity will be maximized
into the evening. A strong tornado can't be ruled out.
* Timing & Location: As of 17z, storms were already initiating
east of the dryline nea Lovington, NM up to Clovis where lift
associated with H7/H5 speed max is currently progged. These
storms will likely move northeast into portion of the western
and central Texas Panhandle through the early afternoon. Other
storms will likely develop near the stalled boundary in the
northwestern Texas Panhandle and western Oklahoma Panhandle
later this afternoon. Mean storm motion is expected to be NNE at
35 to 45 mph. However, directional shear will favor right moving
supercells with a Bunkers Right Mover motion of NE at 25 to 35
mph becoming more ENE by early evening.
* Summary: Large hail baseball size or larger and damaging wind
gusts are possible in the western and central Texas Panhandle this
afternoon. The hail and wind threat will shift into the eastern
Panhandles this evening with an increasing tornado threat. Storms
could also produce heavy rainfall, which would exacerbate flooding
concerns in the eastern Panhandles.
Ward
&&
.AMA Watches/Warnings/Advisories...
TX...Flood Watch through Sunday morning for the following zones:
Collingsworth...Donley...Gray...Hemphill...Lipscomb...
Ochiltree...Roberts...Wheeler.
OK...Flood Watch through Sunday morning for the following zones:
Beaver.
&&
7/14Hazardous weather outlook, May 25, 3:37 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 337 PM CDT Sat May 25 2019 OKZ001>003-TXZ001>020-317-261100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 337 PM CDT Sat May 25 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Strong to severe thunderstorms are expected across the Texas and Oklahoma Panhandles. These storms will be capable of producing hail up to baseball size or larger, damaging wind gusts up to 70 mph, and tornadoes. In addition, flooding concerns exist for the eastern one-third of the Texas and Oklahoma Panhandles as heavy rainfall is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms are expected across the Texas and Oklahoma Panhandles on Sunday and Sunday night, with large hail, damaging winds and tornadoes possible. Thunderstorms are also possible on Monday night, and Wednesday through Thursday across parts of the Panhandles. Chances for thunderstorms increase to include all of the Panhandles Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through tonight and again on Sunday. Cockrell
In the hours before
Local storm report, May 25, 4:46 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
446 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 2 W GUYMON 36.69N 101.51W
05/25/2019 M64 MPH TEXAS OK ASOS
&&
EVENT NUMBER AMA1900782
KARSpecial weather statement, May 25, 4:59 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Amarillo TX 459 PM CDT Sat May 25 2019 TXZ010-014-015-019-020-252245- Hemphill TX-Gray TX-Wheeler TX-Donley TX-Collingsworth TX- 459 PM CDT Sat May 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...EASTERN GRAY... COLLINGSWORTH...SOUTHERN HEMPHILL AND NORTHEASTERN DONLEY COUNTIES UNTIL 545 PM CDT... At 459 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles west of New Mobeetie to Lela to 5 miles north of Hedley. Movement was northeast at 50 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Wellington, Shamrock, Briscoe, Wheeler, Mclean, Lutie, New Mobeetie, Twitty, Allison, Lela, Quail, Samnorwood, Kellerville, Dozier and Mobeetie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3487 10068 3555 10072 3586 10000 3482 10000 TIME...MOT...LOC 2159Z 241DEG 43KT 3551 10055 3524 10037 3495 10065 Ward
Local storm report, May 25, 5:00 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND GST 3 ENE PERRYTON 36.41N 100.75W
05/25/2019 M60 MPH OCHILTREE TX AWOS
&&
EVENT NUMBER AMA1900783
KARLocal storm report, May 25, 5:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
503 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 1 W HOOKER 36.86N 101.23W
05/25/2019 M59 MPH TEXAS OK MESONET
&&
EVENT NUMBER AMA1900784
KARSpecial weather statement, May 25, 5:03 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Amarillo TX 503 PM CDT Sat May 25 2019 OKZ002-003-TXZ004-005-010-252230- Texas OK-Beaver OK-Hemphill TX-Ochiltree TX-Lipscomb TX- 503 PM CDT Sat May 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR BEAVER...EASTERN TEXAS... LIPSCOMB...NORTHEASTERN HEMPHILL AND OCHILTREE COUNTIES UNTIL 530 PM CDT... At 501 PM CDT, Doppler radar was tracking several strong thunderstorms across Beaver, Lipscomb, and Ochiltree Counties, moving northeast at 45 mph. Wind gusts of 50 to 57 mph will be possible when these storms collapse. Locations impacted include... Perryton, Lipscomb, Beaver, Booker, Tyrone, Forgan, Follett, Higgins, Darrouzett, Gate, Knowles, Wolf Creek Park, Elmwood, Farnsworth, Boyd, Waka, Floris, Glazier, Bryans Corner and Baker. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle of Oklahoma...and the Panhandle of Texas. A Severe Thunderstorm Watch remains in effect until 800 PM CDT for the Panhandle of Oklahoma. LAT...LON 3585 10000 3628 10106 3700 10108 3700 10000 TIME...MOT...LOC 2201Z 225DEG 39KT 3656 10034 Beat
Local storm report, May 25, 5:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
506 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 1 SSW BEAVER 36.80N 100.53W
05/25/2019 M67 MPH BEAVER OK MESONET
&&
EVENT NUMBER AMA1900785
KARThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 1:51 PM CDT | Special Weather Statement | AMA | Deaf Smith | 24 min |
| May 25, 1:59 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 61 min |
| May 25, 2:05 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter | 55 min |
| May 25, 2:08 PM CDT | Special Weather Statement | AMA | Moore | 37 min |
| May 25, 2:23 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore, Potter, Sherman | 67 min |
| May 25, 2:27 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Hartley, Oldham | 31 min |
| May 25, 2:32 PM CDT | Tornado Warning | AMA | Deaf Smith | 24 min |
| May 25, 3:03 PM CDT | Special Weather Statement | AMA | Deaf Smith | 27 min |
| May 25, 3:09 PM CDT | Special Weather Statement | AMA | Hutchinson | 36 min |
| May 25, 3:10 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 44 min |
| May 25, 3:16 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hansford, Hutchinson, Moore, Ochiltree, Potter and 1 more | 59 min |
| May 25, 3:16 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley, Randall | 44 min |
| May 25, 3:19 PM CDT | Special Weather Statement | AMA | Dallam | 26 min |
| May 25, 3:23 PM CDT | Special Weather Statement | AMA | Hartley | 37 min |
| May 25, 3:49 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 71 min |
| May 25, 3:57 PM CDT | Special Weather Statement | AMA | Potter | 33 min |
| May 25, 4:02 PM CDT | Special Weather Statement | AMA | Gray | 28 min |
| May 25, 4:13 PM CDT | Special Weather Statement | AMA | Ochiltree | 32 min |
| May 25, 4:16 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 30 min |
| May 25, 4:17 PM CDT | Special Weather Statement | AMA | Donley | 28 min |
| May 25, 4:22 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 35 min |
| May 25, 4:42 PM CDT | Special Weather Statement | AMA | Randall | 33 min |
| May 25, 4:59 PM CDT | Special Weather Statement | AMA | Collingsworth, Wheeler | 46 min |
| May 25, 5:03 PM CDT | Special Weather Statement | AMA | Lipscomb, Ochiltree | 27 min |
| May 25, 5:11 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 3 hr |
| May 25, 5:19 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 56 min |
| May 25, 6:40 PM CDT | Special Weather Statement | AMA | Donley | 35 min |
Nearby
Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.